New York, 2024Damaging Wind in New York, August 2, 2024
August 2, 2024 · NWS BGM · 1 event in 1 county or zone
An upper level disturbance over Central PA fueled a large cluster of showers and embedded thunderstorms which pivoted northward into an unstable environment over the Southern Tier of NY. Locally heavy rainfall accompanied the thunderstorms, and one storm in Tioga County became severe producing damaging wind gusts that knocked down a large tree, which destroyed a chicken coop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance over Central PA fueled a large cluster of showers and embedded thunderstorms which pivoted northward into an unstable environment over the Southern Tier of NY. Locally heavy rainfall accompanied the thunderstorms, and one storm in Tioga County became severe producing damaging wind gusts that knocked down a large tree, which destroyed a chicken coop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 1:03 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 2, 1:03 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
203 PM EDT Fri Aug 2 2024
.SYNOPSIS...
Areas of showers and thunderstorms will increase in coverage
this afternoon and early evening, tapering off overnight.
Locally heavy rainfall will be possible. Scattered showers and
thunderstorms will return on Saturday, but will not be as
widespread. Warm and humid conditions will persist through the
weekend, but cooler temperatures are expected by Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
203 PM Update...
Shortwave trough over central PA is helping to maintain a fairly
well organized convective complex which is beginning to pivot
into NEPA. While the heaviest rainfall associated with the
organized complex will likely stay over NEPA and into the
Catskills, additional scattered thunderstorms are expected to
develop across the wider area, especially favoring the Southern
Tier counties in NY and areas east of I-81, where instability is
greatest. However, a secondary area of concern will be north of
the MCV where heavier precip may hang back across the Finger
Lakes this evening.
Heavy rainfall is the main hazard, as a broad area of PWAT
values of 1.7 to 1.9 inches stretches across the region.
Precip will mostly diminish overnight, and with partial
clearing expected, widespread fog is expected to develop,
lingering into the morning hours Saturday.
Another round of showers and thunderstorms is expected Saturday
starting late in the morning or early in the afternoon, as the
main shortwave trough currently over Indiana shears out across
the area. A weak surface trough will extend across the area,
roughly along I-81, with precip most favored to its east. Weaker
forcing and weaker instability will favor less-organized
convection, but localized heavy rainfall will continue to be the
main hazard.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
255 AM Update...
An upper-level trough will push through the region Saturday night
and into Sunday. A surface front will also slowly sweep through.
Warm, moist air will provide plenty of fuel for showers and and
afternoon thunderstorms. MLCAPE values are modeled to be 1000 to
1500 J/kg Sunday afternoon, but shear looks to be weak at only 15 to
20 kts. Based on this, chances of strong thunderstorms is low. PWATs
will peak around 2 inches Saturday night and early Sunday so the
main concern will be heavy rain showers. These higher PWATs will be
along the frontal boundary, so conditions would be improving through
the daytime hours on Sunday. Some localized hydro issues cannot be
ruled out, but that will be fully dependent on what happens leading
up this forecast period.
Surface high pressure builds into the region Sunday night, bringing
a break to the showers. Another surface front approaches from the
north Sunday night, so there may be some showers and isolated
thunderstorms in the Tug Hill and far northern areas of the Finger
Lakes.
Lows both Saturday and Sunday night will be in the 60s. The second
half of the weekend ends on the warm side as highs will be in the
80s. Humid conditions will also be present as dewpoints will be in
the upper 60s and low 70s. Heat index values will peak 90 in valley
locations.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
255 AM Update...
The aforementioned front that will be north of the region Sunday
night will move through the region Monday to start the week. This
front will bring another round of showers and thunderstorms. A broad
upper-level trough will set up over the Northeast. Weaker waves will
swing through the region, each bringing a chance for showers and
afternoon thunderstorms Tuesday and into Wednesday. Late in the week
remains uncertain as our weather will depend on what happens with
the tropical system that has yet to develop. Model guidance keeps it
far off the coast and around the DELMARVA area by Thursday as an
organized system. That would be close enough to push moisture into
the region and support additional showers.
Monday will be the last day in the 80s as cooler air fills in behind
the departing front leading to highs only reaching the 70s the rest
of the week. Nightly temperatures will be in the 50s and 60s
throughout this period.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected through the morning between 12Z and 18Z.
Widespread showers and thunderstorms develop after 18Z. We've
included TEMPO groups at all terminals starting between 19Z to
21Z depending on the terminal, which timing will likely have to
be better fine-tuned for the 18Z package when we're closer to
the onset of the event. There's a good chance all terminals
will see a storm within their specific TEMPO group.
After around 02/03Z, showers will taper off and both cigs and
vsbys will begin to deteriorate, with guidance hitting heavy on
thick fog development overnight at all terminals. For now, TEMPO
groups have been added since confidence is relatively high, but
timing will likely shift around in the next few TAF packages.
.Outlook...
Friday night Through Sunday...Scattered showers and
thunderstorms along with associated restrictions.
Monday and Tuesday...Mainly VFR; low chance of showers and
thunderstorms and associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...KL
Hazardous weather outlook, Aug 2, 2:48 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
348 AM EDT Fri Aug 2 2024
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-030800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
348 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Hot and humid weather continues today with peak heat indices well
into the 90s for the valley locations.
Scattered showers and storms with heavy rainfall expected today. Any
slow-moving and/or training showers and storms may produce heavy
downpours that could lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered showers and storms for Saturday. Any slow-moving and/or
training showers and storms may produce heavy downpours that could
lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 1:20 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
220 PM EDT Fri Aug 2 2024
NYZ022>024-055-056-PAZ038>040-043-044-047-048-072-022030-
Steuben-Schuyler-Chemung-Tioga-Broome-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
220 PM EDT Fri Aug 2 2024
...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND GUSTY
WINDS THIS AFTERNOON IN NORTHEAST PA AND THE SOUTHERN TIER OF
NY...
Showers and embedded thunderstorms with locally heavy rainfall
and gusty winds will move across northeast Pennsylvania and
the southern tier of central New York from mid to late afternoon.
Thunderstorms will be capable of producing locally heavy rainfall
that could cause urban and poor drainage flooding. Thunderstorms
also could produce gusty winds to 50 mph.
If are outdoors be prepared to take shelter if a storm
approaches. If you are driving this afternoon, watch out for
ponding on roadways. Never drive through flooded roadways.
NICOSIA
Thunderstorm Wind, Tioga
- When
- August 2, 1:37 PM EST
- Where
- Tioga County, 0.69 mi N of Campville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.090, -76.150
Strong thunderstorm winds knocked down a large tree that fell onto and destroyed a chicken coop.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, August 2 to 4, 20241 death · $1,000 · 50 kt wind · 4 events
- Heat in Arizona, August 2, 20241 death · 1 event
- Damaging Winds in Maryland, August 2, 2024$62,000 · 61 kt wind · 16 events
- Damaging Winds in Alabama, August 2, 2024$62,000 · 83 kt wind · 15 events
- Damaging Winds in Virginia, August 2, 20241 injured · $27,000 · 53 kt wind · 17 events
- Damaging Winds in North Carolina, August 2, 2024$57,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, August 2, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2, 202468 kt wind · 28 events
- Damaging Winds in North Carolina, August 2, 2024$30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, August 2, 2024$16,000 · 56 kt wind · 16 events
- Flash Flood and Damaging Winds in Virginia, August 2, 2024$14,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 2 to 3, 202421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207962.